Tapering Off Of Opiates From Home

How to Taper Off of Opiates From Home

If you’ve decided that you have become too dependent on opiates, and want to begin lowering your use. Congratulations for having the courage to take action and nip an addiction or developing addiction in the bud. You may be nervous, however, because you’ve probably heard that withdrawal symptoms can be intense when it comes to opiates. Unfortunately, since opiates are such powerful drugs that the body gets used to over time, this can be the case. Nothing worth having in life is easy to get, but with some bravery and determination you’ll be able to ride the wave of withdrawal symptoms and reach your goal: a life free of these addictive substances, with is certainly something worth striving for! In this post, we’ll look at how you can get off of these drugs. One way we are going to review is tapering off of opiates.

Tapering Off of Opiates or Quitting Cold Turkey?

The first thing that comes to mind for most people when talking about ending usage of an addictive drug is the perennial question: “Should I taper off, or should I quit ‘cold turkey’ and just stop suddenly?” Each approach can be successful in ending your body’s dependence on opiates, but you should weigh your options carefully – there are advantages and disadvantages to both tapering and quitting “cold turkey.” The most obvious advantage to tapering, and the main reason many people consider it, is that it will lessen the severity of withdrawal symptoms. Your body, which has built up an unnatural dependence on opiates, won’t be as “clued in” to what you’re trying to do and so won’t react with intense withdrawal symptoms. If you just quit cold turkey, your body will immediately “know” that you’re going to stop taking opiates and respond with a whole slew of unpleasant symptoms. In addition, quitting cold turkey can be rough on the body.

If you want to experience less intense withdrawal symptoms (and who wouldn’t?), then tapering off of opiates may probably be the best option. However, tapering does come with a major disadvantage, and that’s that you require a lot of willpower to keep with it. All it takes is a quick browse of Internet addiction forums or YouTube videos to read and hear the stories of people who tried to taper but couldn’t deal with the effects and caved to temptation, ruining any progress they had made. Don’t let this discourage you from giving tapering a try, though. Ideally, you should have someone helping you to taper – this should be a trusted friend who is genuinely concerned with your well-being. You could also join a support group. They can make sure you’re sticking with your tapering plan, taking no more than the appropriate doses, or (if it’s a close friend) even lock up the drugs somewhere so you don’t have access to them 24/7.

Whether you taper or quit cold turkey, you are pretty much guaranteed to experience some withdrawal symptoms. Don’t let this fact stop you from quitting, though. If you think that quitting cold turkey will be too difficult for you, then you should try tapering off gradually as your first approach. As always though, it’s important to discuss with your doctor anytime you change or lower your medications. Your doctor knows your medical records and history and can give you the best advice.

When tapering off of opiates, definitely make sure you have a trusted confidant who will help you through this process and keep you accountable. If you mess up and fall back into your addiction, try tapering again. If it doesn’t work for you more than once, you may find yourself throwing your hands up in the air, saying “screw it,” and just attempting to quit cold turkey. This can be very uncofmortable, so make sure to consult with a professional first. In the following paragraphs, we’ll look at the best way to taper off opiates at home.

Tapering Off of Opiates at Home

First off, keep in mind that this description does not apply to everyone. It’s best to consult with a doctor to figure out the optimal way to end your dependence on opiates. Everyone is different, and the following is just a very general description of what tapering off opiates might look like. Remember: if you fail the first time, don’t get discouraged. You can always try again or, if necessary, muster the willpower to just quit cold turkey. You’ll need willpower either way – lack of willpower doesn’t lead into addiction, but it can definitely help you to get out of it!

Tapering Timeline Schedule

Tapering should be a slow, steady process that may take weeks. The most important factor when it comes to withdrawal symptoms is the half-life of the specific drug – the half-life is just the time it takes for the concentration of a drug in the bloodstream to reach half of what it was when immediately after being ingested or injected. Heroin, for instance, has a half-life of around six hours, and so people addicted to heroin will start to experience withdrawal symptoms around six hours after their last injection. The popular drug Suboxone, on the other hand, has a half-life of five days! This means it can be a pain to taper off of, taking quite a long time.

Tapering is all about maintaining a delicate balance. You want to reduce the amount of opiates attached to opioid receptors in your brain, but at the same time you’re trying to keep withdrawal symptoms at bay (making sure withdrawal symptoms don’t become too intense is, after all, is the whole point of tapering). Say, for example, that you’ve been taking ten Vicodin each day. Your doctor may advise you remove two pills each week, ensuring that you’re finally off the stuff after a period of five weeks. You should take one pill instead of two at two of the times you would normally take two so that your body doesn’t get confused and start throwing withdrawal symptoms at you. The half-life of Vicodin is four hours, so basically you should be dividing your dose up into four hour intervals (at least in the beginning – obviously later this will become impossible). If you start to feel withdrawal symptoms, reconsider the rate at which you are tapering. You may be coming off of the drug too quickly.

Tapering can be as long or short as you desire. Experts actually disagree on what the rate of withdrawal should be: some say around 10% every week, with others recommending around 50% a week. Instead of lasting weeks, you could opt for a plan that takes just a week or maybe two weeks. Of course, the faster you come off, the more likely you are to experience withdrawal symptoms. Make sure to stock up on good food as you may feel a bit nauseous no matter how careful you are, as well as plenty of water (opiates constipate you, and the resulting opening of the “flood gates” can risk dehydration). You can also try some OTC medications if you do experience some symptoms, with the caveat that they pose no risk of addiction!